Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Tucson, AZ

May 11, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 11, 2019, 7:45 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2019, 7:45 PM MST (02:45 UTC)
Expired
May 11, 2019, 8:30 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3666 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS55 KTWC 120245
SVRTWC
AZC019-120330-
/O.NEW.KTWC.SV.W.0001.190512T0245Z-190512T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
745 PM MST Sat May 11 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 830 PM MST.

* At 743 PM MST, a severe thunderstorm was located over Drexel
  Heights, or near Tucson, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts. Winds gusts to 53 mph at AFB DM and 56 
           mph at Tucson Airport. Strong damaging gusts will 
           continue to move northwest.  

  SOURCE...Radar and observation indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
  Casas Adobes, Drexel Heights, Flowing Wells, South Tucson, Three
  Points, Avra Valley, Pascua Pueblo Yaqui Reservation, Tortolita,
  Summit, Catalina State Park, Tucson Estates, Saguaro National Park
  West, Catalina Foothills, Valencia West and Tucson International
  Airport.

This includes the following highways...
 Interstate 10 between mile markers 233 and 268.
 Interstate 19 between mile markers 51 and 63.
 Route 77 between mile markers 70 and 85.
 Route 86 between mile markers 154 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 11085 3198 11103 3210 11128 3250 11141
      3250 11093
TIME...MOT...LOC 0243Z 149DEG 23KT 3217 11102 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia
2 follow-up statements
489 
WWUS55 KTWC 120312
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
812 PM MST Sat May 11 2019

AZC019-120330-
/O.CON.KTWC.SV.W.0001.000000T0000Z-190512T0330Z/
Pima-
812 PM MST Sat May 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 808 PM MST, A severe thunderstorm located near Saguaro National 
Park West, or 7 miles southeast of Marana, moving west-northwest at 
15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicates the storm is moving to the west-northwest 
         over Drexel Heights and the Tucson Heights area.  Strong 
         gusts to 60 mph will proceed the storm. Less of a threat 
         exists for the Oro Valley area at this time. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
Casas Adobes, Drexel Heights, Flowing Wells, South Tucson, Three
Points, Avra Valley, Pascua Pueblo Yaqui Reservation, Tortolita,
Summit, Catalina State Park, Tucson Estates, Saguaro National Park
West, Catalina Foothills, Valencia West and Tucson International
Airport.

This includes the following highways...
 Interstate 10 between mile markers 233 and 268.
 Interstate 19 between mile markers 51 and 63.
 Route 77 between mile markers 70 and 85.
 Route 86 between mile markers 154 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 11085 3198 11103 3210 11128 3250 11141
      3250 11093
TIME...MOT...LOC 0308Z 149DEG 23KT 3231 11112 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia
517 
WWUS55 KTWC 120325
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
825 PM MST Sat May 11 2019

AZC019-120333-
/O.EXP.KTWC.SV.W.0001.000000T0000Z-190512T0330Z/
Pima-
825 PM MST Sat May 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 830 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still expected with this thunderstorm as it 
drifts to the west. 

LAT...LON 3213 11085 3198 11103 3210 11128 3250 11141
      3250 11093
TIME...MOT...LOC 0323Z 149DEG 23KT 3235 11115 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:28 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, May 11, 3:28 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
328 PM MST Sat May 11 2019

.SYNOPSIS...Shower and thunderstorm chances will increase in the
later afternoon and evening hours across much of the area. Sunday
will see the best chances as a storm system moves south of the
area. Enough moisture Monday for scattered thunderstorms east of
Tucson, then thunderstorms limited to the White Mountains Tuesday
and Wednesday. Expect well below normal temperatures this weekend,
then much warmer by midweek.

&&

.DISCUSSION...A low pressure system currently tracking across
northern Baja will pass just to our south over the next 36 hours.
Increasing showers and thunderstorms this evening with the best
chances Sunday. With the supporting dynamics from the low, some
storm activity will tend to ignore normal diurnal trends. Expect
strong gusty outflows with some storms, and brief moderate to heavy
rainfall possible.

High pressure will bring a strong warming trend early in the new
week with some drying and less favorable dynamics limiting
convection to a few eastern mountain locations.

Ensemble and ensemble mean output suggest another unseasonably
deep system the second half of the new week into next weekend.
It's unclear if we will have enough moisture for significant rain
chances, but it should serve to knock temperatures back below
average and bring some gusty winds late in the week.

&&

.AVIATION...Valid through 13/00Z.
Isolated to scattered -TSRA/-SHRA north and northeast of KTUS
this afternoon. Scattered -TSRA/-SHRA tonight into Sunday morning
mainly KTUS vicinity swd/wwd to the International border. Greater
coverage of -TSRA/-SHRA expected late Sunday morning into Sunday
evening as a low pressure system moves south of the area. Brief
wind gusts near 45 kts may occur with the stronger TSRA.

Otherwise, SKC-SCT clouds near 10k ft MSL becoming SCT-BKN decks 8k-
12k ft MSL by this evening and continuing into Sunday. Surface wind
variable in direction mainly under 12 kts, although favoring a swly/
wly component this afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms northeast of
Tucson today. The coverage of showers and thunderstorms will
increase tonight and especially Sunday as a low pressure system
moves south of the area. Scattered showers and thunderstorms to
occur Monday east of Tucson, then isolated to scattered showers and
thunderstorms Tuesday and Wednesday across the White Mountains. Dry
conditions to prevail Thursday into Friday except for a few
thunderstorms across the White Mountains on Friday. Expect gusty and
erratic winds vicinity thunderstorms. An approaching low pressure
system late next week may produce gusty south to southwest winds at
times. Otherwise, 20-foot winds mainly under 15 mph.

&&

.CLIMATE...There is the potential for a few moderate to heavy
showers mainly tonight into Monday. Posted on our website and social
media platforms is a graphic of daily rainfall records this weekend
along with the May normal and wettest May data.

There is the possibility that Tucson International Airport could
record more rainfall this weekend versus what was recorded during
the previous nine months of May combined, which totaled only 0.14".

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Meyer/Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, May 11, 7:18 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
718 PM MST Sat May 11 2019

AZZ504-507-514-120300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
718 PM MST Sat May 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
800 PM MST...

At 717 PM MST, Doppler radar was tracking a strong thunderstorm near
Summit, or 5 miles south of Davis-Monthan Air Force Base, moving
north at 15 mph.

Up to half inch hail and winds to 40 mph will be possible with this
storm.

Locations impacted include...
Tucson, Marana, Davis-Monthan Air Force Base, Casas Adobes, Drexel
Heights, Flowing Wells, Tanque Verde, Vail, South Tucson, East
Sahuarita, Sabino Canyon Recreation Area, Summit, Catalina Foothills,
Corona De Tucson, Tucson International Airport, Saguaro National Park
East, Rita Ranch, San Xavier Mission and Seven Falls.

LAT...LON 3191 11070 3195 11094 3233 11113 3235 11074
TIME...MOT...LOC 0217Z 158DEG 15KT 3208 11086

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:18 PM MSTSpecial Weather StatementTWC42 min
May 11, 8:03 PM MSTSpecial Weather StatementTWC27 min
May 11, 8:22 PM MSTAreal Flood AdvisoryTWCPima83 min
May 11, 9:00 PM MSTSpecial Weather StatementTWCPima45 min
May 12, 2:29 PM MSTSpecial Weather StatementTWC46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.